Your Good Health: Vitamin deficiency can lead to aches

dr_keith_roach_with_bkg.jpgDear Dr. Roach: I’m an 85-year-old woman. I’ve been on simvastatin for 15 years due to coronary artery disease, after I had a stent placed in 2005. Two months ago, I developed a strong muscle pain in both legs. My doctor stopped the simvastatin and said to wait two weeks then start Crestor. The pain decreased when I stopped, but began to return after five doses of the Crestor. My doctor then stopped the Crestor and said to start Zetia. I am reluctant to start that as well. Exercise seems to make the pain worse. Should I try CoQ10?

L.S.

article continues below

Plenty of people get muscle aches when taking statin drugs, like simvastatin and rosuvastatin (Crestor). Most cases begin within six months of starting therapy. Although it’s not impossible that the simvastatin caused the muscle pain, it is substantially less likely than if it had started within a few weeks or months of starting. A blood test for muscle breakdown (the CPK level) should be done to evaluate for a rare but very serious adverse reaction of rhabdomyolysis.

Before you pin the blame on your statin drug, low thyroid levels and vitamin D deficiency are risk factors for developing muscle aches, even without statins, but particularly in combination. I’d recommend checking for those.

Pain in the legs that gets worse with exercise in a person with known blockages in the heart makes me wonder very much about blockages in the blood vessels of the legs.

These blockages can cause claudication, which is a muscle pain brought on by exercise and relieved with rest. A simple ultrasound test can evaluate this possibility.

If no other cause can be found, changing to a different type of statin is a good idea. Most experts would try pravastatin or fluvastatin.

These are the least likely to cause muscle aches. Other experts will try Crestor every other day. CoQ10 anecdotally helps some people.

If a person cannot tolerate any statin, ezetimibe (Zetia) is a reasonable choice. It reduces cholesterol absorption. While some people have developed muscle pain with Zetia alone, the reported rates for pain in the extremity were 2.7 per cent on Zetia and 2.5 per cent on a placebo pill, suggesting very little risk.

Given your known blockages, I would recommend trying to find some treatment you can tolerate.

Dear Dr. Roach: Several different religions use a single cup during communion that is shared by the members of the congregation. The cup is just lightly wiped off between each person’s communion.

Isn’t this an almost certain way to spread germs, especially during the cold and flu season? I’m surprised that this practice is still used.

S.J.

The available data suggest that the risk of acquiring infection from a shared communion cup is very low.

Wiping a silver chalice with a linen cloth reduced the bacterial count on the cup between each person by 90 per cent.

Viral infections are more likely to be spread via respiratory droplets from sitting next to someone than by sharing a communion dish.

Current restrictions put in place specifically to slow the spread of coronavirus have effectively suspended church services in most countries. Many are live-streaming their Masses, and the Catholic Church, for one, has encouraged “spiritual Communion” until a return to safe in-person service is possible.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu

Read Related Topics

© Copyright Times Colonist